Print Page  |  Contact Us  |  Sign In
Stasis Dermatitis
Share |

Stasis dermatitis is a disease of the veins in the extremities that may present after the valves inside the vessels become incompetent, or unable to fully complete their job of bringing blood back to the heart. This causes the pressure in the veins to increase due to gravity such that blood leaks out of small capillaries and into surrounding tissue, giving rise to this condition. The skin typically appears pigmented in a reddish, yellowish, or brown tone, especially on the lower legs around or above the ankles. At times, this skin condition could have a scaly and/or weeping appearance overlying the dermatitis. Varicose veins and loss of hair may also accompany stasis dermatitis. Those predisposed to this condition are those who are obese, pregnant, or those who are generally inactive. Anemia and zinc deficiency could exacerbate the condition.

At times, ulcers may form over the affected skin. This usually occurs in progressive stasis dermatitis where leg swelling (edema) and fibrosis predominate. These ulcers tend to be painful and yellow in appearance. The healing process is typically lengthy due to their location on the lower extremity. Additionally, any time there are breaks in the skin, bacteria have the propensity to enter and infect which slows down healing as well.

To treat this condition, efforts focus on increasing the return of blood back to the heart. The use of support stockings may be effective as well as elevation of the extremities. Standing still for long periods should be avoided, but walking is encouraged as this acts as a "pump” to return blood to the heart. If the dermatitis should become itchy, your dermatologist may prescribe medicated creams or topical corticosteroids. Drugs such as pentoxifylline may be used to treat leg ulcers due to stasis dermatitis and antibiotics may be necessary should infection arise. Depending on the severity, a vascular surgeon may need to intervene to operate on the veins. Other more serious causes of leg swelling may need to be investigated, such as heart failure. Your dermatologist will advise you of the best treatment options.

 

Back to Index

The medical information provided in this site is for educational purposes only and is the property of the American Osteopathic College of Dermatology. It is not intended nor implied to be a substitute for professional medical advice and shall not create a physician - patient relationship. If you have a specific question or concern about a skin lesion or disease, please consult a dermatologist. Any use, re-creation, dissemination, forwarding or copying of this information is strictly prohibited unless expressed written permission is given by the American Osteopathic College of Dermatology.

Community Search
Sign In


Forgot your password?

Haven't registered yet?

Calendar
Latest News